A \((2+\epsilon )\)-Approximation Algorithm for the Storage Allocation Problem

  • Tobias Mömke
  • Andreas Wiese
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9134)


Packing problems are a fundamental class of problems studied in combinatorial optimization. Three particularly important and well-studied questions in this domain are the Unsplittable Flow on a Path problem (UFP), the Maximum Weight Independent Set of Rectangles problem (MWISR), and the 2-dimensional geometric knapsack problem. In this paper, we study the Storage Allocation Problem (SAP) which is a natural combination of those three questions. Given is a path with edge capacities and a set of tasks that are specified by start and end vertices, demands, and profits. The goal is to select a subset of the tasks that can be drawn as non-overlapping rectangles underneath the capacity profile, the height of a rectangles corresponding to the demand of the respective task. This problem arises naturally in settings where a certain available bandwidth has to be allocated contiguously to selected requests.

While for 2D-knapsack and UFP there are polynomial time \((2+\epsilon )\)-approximation algorithms known [Jansen and Zhang, SODA 2004] [Anagnostopoulos et al., SODA 2014] the best known approximation factor for SAP is \(9+\epsilon \) [Bar-Yehuda, SPAA 2013]. In this paper, we level the understanding of SAP and the other two problems above by presenting a polynomial time \((2+\epsilon )\)-approximation algorithm for SAP. A typically difficult special case of UFP and its variations arises if all input tasks are relatively large compared to the capacity of the smallest edge they are using. For that case, we even obtain a pseudopolynomial time exact algorithm for SAP.


Approximation Algorithm Polynomial Time Knapsack Problem Packing Problem Polynomial Time Approximation Algorithm 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adamaszek, A., Wiese, A.: Approximation schemes for maximum weight independent set of rectangles. In: 2013 IEEE 54th Annual Symposium on Foundations of Computer Science (FOCS), pp. 400–409. IEEE (2013)Google Scholar
  2. 2.
    Adamaszek, A., Wiese, A.: A quasi-PTAS for the two-dimensional geometric knapsack problem. In: Proceedings of the 26th Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2015, pp. 1491–1505 (2015)Google Scholar
  3. 3.
    Agarwal, P.K., van Kreveld, M., Suri, S.: Label placement by maximum independent set in rectangles. Computational Geometry 11, 209–218 (1998)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Anagnostopoulos, A., Grandoni, F., Leonardi, S., Wiese, A.: A mazing \(2+\epsilon \) approximation for unsplittable flow on a path. In: Proceedings of the 25th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2014) (2014)Google Scholar
  5. 5.
    Bansal, N., Caprara, A., Jansen, K., Prädel, L., Sviridenko, M.: A structural lemma in 2-dimensional packing, and its implications on approximability. In: Dong, Y., Du, D.-Z., Ibarra, O. (eds.) ISAAC 2009. LNCS, vol. 5878, pp. 77–86. Springer, Heidelberg (2009) CrossRefGoogle Scholar
  6. 6.
    Bansal, N., Chakrabarti, A., Epstein, A., Schieber, B.: A quasi-PTAS for unsplittable flow on line graphs. In: STOC, pp. 721–729. ACM (2006)Google Scholar
  7. 7.
    Bansal, N., Friggstad, Z., Khandekar, R., Salavatipour, R.: A logarithmic approximation for unsplittable flow on line graphs. In: SODA, pp. 702–709 (2009)Google Scholar
  8. 8.
    Bar-Noy, A., Bar-Yehuda, R., Freund, A., Naor, J., Schieber, B.: A unified approach to approximating resource allocation and scheduling. Journal of the ACM (JACM) 48(5), 1069–1090 (2001)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Bar-Yehuda, R., Beder, M., Cohen, Y., Rawitz, D.: Resource allocation in bounded degree trees. Algorithmica 54(1), 89–106 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Bar-Yehuda, R., Beder, M., Rawitz, D.: A constant factor approximation algorithm for the storage allocation problem. In: Proceedings of the 25th ACM symposium on Parallelism in Algorithms and Architectures, pp. 204–213. ACM (2013)Google Scholar
  11. 11.
    Batra, J., Garg, N., Kumar, A., Mömke, T., Wiese, A.: New approximation schemes for unsplittable flow on a path. In: SODA, pp. 47–58 (2015)Google Scholar
  12. 12.
    Berman, P., DasGupta, B., Muthukrishnan, S., Ramaswami, S.: Improved approximation algorithms for rectangle tiling and packing. In: Proceedings of the Twelfth Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 427–436. Society for Industrial and Applied Mathematics (2001)Google Scholar
  13. 13.
    Bertsimas, D., Teo, C.-P., Vohra, R.: On dependent randomized rounding algorithms. Oper. Res. Lett. 24(3), 105–114 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Bonsma, P., Schulz, J., Wiese, A.: A constant-factor approximation algorithm for unsplittable flow on paths. SIAM Journal on Computing 43, 767–799 (2014)zbMATHCrossRefGoogle Scholar
  15. 15.
    Buchsbaum, A.L., Karloff, H., Kenyon, C., Reingold, N., Thorup, M.: Opt versus load in dynamic storage allocation. SIAM Journal on Computing 33(3), 632–646 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Călinescu, G., Chakrabarti, A., Karloff, H.J., Rabani, Y.: An improved approximation algorithm for resource allocation. ACM Transactions on Algorithms 7, 48:1–48:7 (2011)Google Scholar
  17. 17.
    Chakrabarti, A., Chekuri, C., Gupta, A., Kumar, A.: Approximation algorithms for the unsplittable flow problem. Algorithmica 47, 53–78 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Chalermsook, P., Chuzhoy, J.: Maximum independent set of rectangles. In: Proceedings of the 20th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2009), pp. 892–901. SIAM (2009)Google Scholar
  19. 19.
    Chan, T.M., Har-Peled, S.: Approximation algorithms for maximum independent set of pseudo-disks. Discrete & Computational Geometry 48(2), 373–392 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Chekuri, C., Ene, A., Korula, N.: Unsplittable flow in paths and trees and column-restricted packing integer programs. In: APPROX-RANDOM, pp. 42–55 (2009)Google Scholar
  21. 21.
    Chekuri, C., Mydlarz, M., Shepherd, F.: Multicommodity demand flow in a tree and packing integer programs. ACM Transactions on Algorithms 3, (2007)Google Scholar
  22. 22.
    Chen, B., Hassin, R., Tzur, M.: Allocation of bandwidth and storage. IIE Transactions 34(5), 501–507 (2002)Google Scholar
  23. 23.
    Erlebach, T., Hagerup, T., Jansen, K., Minzlaff, M., Wolff, A.: Trimming of graphs, with application to point labeling. Theory of Computing Systems 47(3), 613–636 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Fishkin, A.V., Gerber, O., Jansen, K., Solis-Oba, R.: Packing weighted rectangles into a square. In: Jedrzejowicz, J., Szepietowski, A. (eds.) MFCS 2005. LNCS, vol. 3618, pp. 352–363. Springer, Heidelberg (2005) CrossRefGoogle Scholar
  25. 25.
    Gergov, J.: Approximation algorithms for dynamic storage allocation. In: Díaz, J. (ed.) ESA 1996. LNCS, vol. 1136, pp. 52–61. Springer, Heidelberg (1996) CrossRefGoogle Scholar
  26. 26.
    Gergov, J.: Algorithms for compile-time memory optimization. In: Proceedings of the Tenth Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 907–908. Society for Industrial and Applied Mathematics (1999)Google Scholar
  27. 27.
    Jansen, K., Solis-Oba, R.: New approximability results for 2-dimensional packing problems. In: Kučera, L., Kučera, A. (eds.) MFCS 2007. LNCS, vol. 4708, pp. 103–114. Springer, Heidelberg (2007) CrossRefGoogle Scholar
  28. 28.
    Jansen, K., Zhang, G.: On rectangle packing: maximizing benefits. In: Proceedings of the Fifteenth Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 204–213. Society for Industrial and Applied Mathematics (2004)Google Scholar
  29. 29.
    Khanna, S., Muthukrishnan, S., Paterson, M.: On approximating rectangle tiling and packing. In: Proceedings of the 9th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 1998), pp. 384–393. SIAM (1998)Google Scholar
  30. 30.
    Kierstead, H.A.: The linearity of first-fit coloring of interval graphs. SIAM Journal on Discrete Mathematics 1(4), 526–530 (1988)zbMATHMathSciNetCrossRefGoogle Scholar
  31. 31.
    Kierstead, H.A.: A polynomial time approximation algorithm for dynamic storage allocation. Discrete Mathematics 88(2), 231–237 (1991)zbMATHMathSciNetCrossRefGoogle Scholar
  32. 32.
    Knipe, D.: Trimming weighted graphs of bounded treewidth. Discrete Applied Mathematics 160(6), 902–912 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  33. 33.
    Nielsen, F.: Fast stabbing of boxes in high dimensions. Theor. Comp. Sc. 246, 53–72 (2000)zbMATHCrossRefGoogle Scholar
  34. 34.
    Phillips, C.A., Uma, R.N., Wein, J.: Off-line admission control for general scheduling problems. In: Proceedings of the 11th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2000), pp. 879–888. ACM (2000)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Saarland UniversitySaarbrückenGermany
  2. 2.Max-Planck-Institut für InformatikSaarbrückenGermany

Personalised recommendations